‘She became limp and stopped breathing’: Mom’s dire warning about popular teething product

More Stories like:

Danielle Kapetanovic, mother to 15-month-old Chloe, posted an urgent warning on Facebook to parents about her young daughter becoming “limp” and turning “blue” after she applied a “pea size” amount of a popular teething product on her gums. The terrified mother said Chloe even “stopped breathing” — Read her harrowing account below.

“I don’t like to put personal information related to my kids out there but I feel compelled to warn other parents about the risk of using Baby Orajel.

Chloe is 15 months and teething. Someone I know recommended trying Baby Orajel on her gums to alleviate some of her discomfort. I bought the nighttime version as seen in the picture and right before her bedtime decided to apply it. The directions say apply a ‘pea size’ – I put less than a pea size on my finger and applied it to her gums. Chloe immediately turned red, started kicking, got one or two screams in, and 10-15 seconds after the Orajel touched her gums she became unresponsive. Her eyes locked in a dead stare, she became limp and stopped breathing. She turned blue. I grabbed her and put her against my body, hitting her back trying to wake her up, but no response. I ran her down the hall to my bed and lied her down and began breathing into her mouth as Mike called 911. Thankfully she woke up and started screaming and crying after maybe 15-20 seconds in total, which felt like an eternity. The ambulance arrived and EMT’s checked her out and determined she was okay.

⚠️⚠️⚠️⚠️ I don’t like to put personal information related to my kids out there but I feel compelled to warn other…

Posted by Danielle Kapetanovic on Wednesday, February 28, 2018

Unfortunately I did not know this in advance, but there are many other parents out there who have experienced the exact same occurrence with their own children when using Baby Orajel. I found online posts dating back to 2008 from parents with literally the same experience – their baby became unresponsive in seconds, went limp, turned blue, became responsive again after 15 seconds or so – it was like someone wrote my same experience. What’s more, I learned the FDA warns against giving babies Benzocaine – the active ingredient in Baby Orajel. The use of benzocaine gels and liquids for mouth and gum pain can lead to a rare but serious—and sometimes fatal—condition called methemoglobinemia, a disorder in which the amount of oxygen carried through the blood stream is greatly reduced. Children under 2 years of age are of particular risk, with almost 80% of reported benzocaine gel related cases of methemoglobinemia having occurred in children under 2.

Chloe has since been checked out by her pediatrician and they think she will be just fine. Unfortunately her doctors can’t definitively say if what happened to Chloe was a reaction to the benzocaine in the Baby Orajel vs a ‘breath holding spell,’ or something else.

Please, do not give your children Baby Orajel. The potential temporary relief it may provide your baby from teething is simply not worth the risk. This product is incredibly misleading (look at the age of the child on the box) and should be properly labeled with a large warning or simply removed from the shelves and not advertised for babies. Please don’t put your kids at risk. Please share this post with your friends, especially those with teething babies, so nobody else makes the same mistake.”

The FDA issued a warning of the potential risks of using benzocaine-containing products on children under the age of 24 months, which Orajel reports on their website.

“The U.S. Food and Drug Administration (FDA) is warning the public that the use of benzocaine, the main ingredient in over-the-counter (OTC) gels and liquids applied to the gums or mouth to reduce pain, is associated with a rare, but serious condition,” the FDA report states. “This condition is called methemoglobinemia and results in the amount of oxygen carried through the blood stream being greatly reduced. In the most severe cases, methemoglobinemia can result in death.

“The cases occurred mainly in children aged two years or younger who were treated with benzocaine gel for teething,” the report continues. “The signs and symptoms usually appear within minutes to hours of applying benzocaine and may occur with the first application of benzocaine or after additional use. If you or your child has any of these symptoms after taking benzocaine, seek medical attention immediately.”

Orajel also lists the symptoms of Methemoglobinemia on their website.

  • Shortness of breath
  • Blue, grey or pale skin color
  • Dizziness
  • Fatigue
  • Rapid heart rate

“If you have any questions about using benzocaine-containing products for your child, consult your pediatrician or medical professional prior to use,” Orajel states on their website.

For our best love stories, subscribe to our free email newsletter: